Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 18, 2004, 3:31 PM CDT for Door County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 3:31 PM CDT (20:31 UTC)
- Expired
- Aug 18, 2004, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Door County, WI
The radar
The Green Bay radar (KGRB), 113 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 182031 SVRGRB WIC029-182115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DOOR COUNTY IN WISCONSIN * UNTIL 415 PM CDT * AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH 60 MPH WINDS. THE STORM WAS LOCATED 9 MILES NORTH OF CHAMBERS ISLAND. THAT PLACES IT 19 MILES NORTHEAST OF MARINETTE. IT WAS MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELLISON BAY AROUND 345 PM... GILLS ROCK AROUND 345 PM... ROWLEYS BAY AROUND 345 PM... IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY. LAT...LON 4539 8750 4510 8759 4498 8673 4550 8656 $$ SKOWRONSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:15 AM CDT, 12 hours 16 minutes earlier.
Area forecast discussion, Aug 18, 3:15 AM CDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 AM CDT WED AUG 18 2004 .SHORT TERM...WEDNESDAY THROUGH THURSDAY. A VERY STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE NORTHERN GREAT LAKES REGION THIS AFTERNOON...WHILE A STRONG COLD FRONT WILL ENTER NORTHWEST WISCONSIN THIS MORNING...AND MOVE ACROSS THE FORECAST AREA DURING THE AFTERNOON HOURS. WILL NEED TO CONSIDER THE SEVERE POTENTIAL. SPC GRAPHICS HAVE ALL OF NORTHEAST WISCONSIN IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. STILL CONCERN WITH THE AMOUNT OF LOW LEVEL MOISTURE AHEAD OF THE SYSTEM...ALTHOUGH ETA IS FORECASTING CAPES OF 1000 TO 2000 J/KG. THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON...COMBINED WITH STRONG SHORTWAVE ENERGY...100 KNOT JET (300MB) MOVING INTO THE REGION LATE THIS AFTERNOON...700MB WINDS INCREASING TO 50 KNOTS...AND THE COLD FRONT RACING RAPIDLY SOUTHEAST WILL TRIGGER SCATTERED THUNDERSTORMS. PER DISCUSSION WITH MARQUETTE...WILL MENTION SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS. THE COLD FRONT WILL EXIT THE REGION EARLY THIS EVENING...THIS WILL BRING A DECREASE IN THE CLOUDS ALONG WITH MUCH DRIER AND COLDER AIR. SEVERAL CONCERNS FOR TONIGHT. THE FIRST CONCERN IS OVER THE DOOR PENINSULA. STRONG SUBSIDENCE BEHIND THE SHORTWAVE...COMBINED WITH DEEPENING LOW PRESSURE NORTH OF LAKE SUPERIOR WILL BRING A PERIOD OF WINDY WEATHER BEFORE WINDS DIMINISH LATER TONIGHT. CURRENT THINKING IS THAT THE WINDS WILL STAY JUST BELOW WIND ADVISORY CRITERIA. THE SECOND CONCERN IS OVER THE NORTHWOODS...WHERE I WOULD NOT BE SURPRISED IF A FEW LOCATIONS WOKE UP TO READINGS IN THE UPPER 30S WITH PATCHY FROST IN LOW LYING AREAS. WILL MENTION IN THE GRIDS. HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN ON THURSDAY AHEAD OF NEXT CLIPPER SYSTEM COMING DOWN THURSDAY. .LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. PCPN CHCS ARE THE MAIN CONCERN DURING THIS PART OF THE FORECAST. THE FIRST TROUBLE SPOT IS LATE THURSDAY NIGHT AND FRIDAY AS A COLD FRONT MOVES INTO WI FROM THE NORTHWEST AT THE SAME TIME AS A SURFACE LOW MAKES ITS WAY NORTHEAST ALONG A FRONTAL BOUNDARY THAT IS FORECAST TO EXTEND FROM NORTHERN OK TO NORTHERN OH. 00Z ETA/GFS/CANADIAN DO NOT BRING ANY QPF INTO THE CWA WITH THE APPROACHING FRONT. ETA/CANADIAN KEEP THE SOUTHERN AREA OF PCPN... ASSOCIATED WITH THE APPROACHING LOW...SOUTH OF THE CWA BUT THE GFS BRINGS IT INTO THE SOUTHEAST PART OF THE AREA. HAVE LEFT A CHC OF SHOWERS IN THE FORECAST ON FRIDAY SINCE THE FRONT WILL BE MOVING INTO THE AREA AND THERE SHOULD BE SOME MOISTURE AHEAD OF IT. HIGH PRESSURE STARTS TO BUILD INTO WI FRIDAY NIGHT. HIGH PRESSURE AND SOME DRIER AIR SHOULD KEEP PCPN AWAY THROUGH SUNDAY. A SURFACE LOW MOVING ACROSS THE NORTHERN PLAINS WILL BRING ANOTHER CHC OF PCPN TO THE WESTERN CWA ON SUNDAY NIGHT...AND THE ENTIRE AREA ON MONDAY. PCPN CHCS REMAIN THROUGH MONDAY NIGHT BUT DRIER AIR SHOULD BRING PCPN TO AN END TUESDAY. .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && ECKBERG/MG WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 18, 11:45 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1145 AM CDT WED AUG 18 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191645- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1145 AM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. THE FRONT WILL TRIGGER THUNDERSTORMS...BEGINNING ACROSS NORTH CENTRAL WISCONSIN AROUND MIDDAY...AND THEN OVER THE REMAINDER OF CENTRAL AND NORTHEAST WISCONSIN DURING THE AFTERNOON HOURS. DAMAGING WINDS ARE THE PRIMARY CONCERN FOR ANY STORMS THAT DO BECOME SEVERE. FOR MARINE INTERESTS...OUTSIDE OF ANY THUNDERSTORM ACTIVITY...GUSTY WINDS ASSOCIATED WITH THE FRONT MAY POSE A THREAT TO BOATERS. WINDS SHOULD SUBSIDE TONIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. THERE IS THE POTENTIAL FOR PATCHY FROST ACROSS NORTH CENTRAL WISCONSIN LATE TONIGHT...MAINLY NORTHWEST OF A LINE FROM MERRILL TO IRON MOUNTAIN MICHIGAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS NEXT MONDAY AND MONDAY NIGHT...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...BEGINNING ACROSS NORTH CENTRAL WISCONSIN AROUND MIDDAY...AND THEN OVER THE REMAINDER OF CENTRAL AND NORTHEAST WISCONSIN DURING THE AFTERNOON HOURS. KURIMSKI WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Aug 18, 2:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
236 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND GST LAONA 45.56N 88.68W
08/18/2004 60 MPH FOREST WI CO-OP OBSERVER
AT LEAST A DOZEN TREES DOWN.
&&Special weather statement, Aug 18, 2:50 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 250 PM CDT WED AUG 18 2004 WIZ005-190100- VILAS- INCLUDING EAGLE RIVER 250 PM CDT WED AUG 18 2004 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED... THE RISK FOR SEVERE THUNDERSTORMS ACROSS VILAS COUNTY HAS ENDED. HOWEVER...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON AND EARLY THIS EVENING. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTY... VILAS. WIZ010>013-018>022-030-031-035>040-045-048>050-073-074-190100- ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-MARATHON- SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 250 PM CDT WED AUG 18 2004 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM FOR NORTHEAST AND PORTIONS OF NORTH CENTRAL WISCONSIN... A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH NORTHEAST AND NORTH CENTRAL WISCONSIN THROUGH EARLY THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... ONEIDA... LINCOLN... FOREST... FLORENCE... LANGLADE... MARATHON... WOOD... PORTAGE... WAUSHARA... WAUPACA... SHAWANO... MENOMINEE... OUTAGAMIE... BROWN... WINNEBAGO... CALUMET... MARINETTE... OCONTO... KEWAUNEE... MANITOWOC... AND DOOR. KURIMSKI WWW.CRH.NOAA.GOV/GRB
Local storm report, Aug 18, 2:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
259 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND GST ATHELSTANE 45.43N 88.09W
08/18/2004 60 MPH MARINETTE WI PUBLIC
NUMEROUS LARGE BRANCHES DOWN ON HWY C.
&&Local storm report, Aug 18, 3:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
323 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND DMG 10 W ATHELSTANE 45.43N 88.30W
08/18/2004 MARINETTE WI AIRPLANE PILOT
LARGE OAK TREE DOWN MAKING ROAD IMPASSABLE 10 MILES WEST
OF ATHELSTANE NEAR COUNTY RD C
&&Local storm report, Aug 18, 3:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
328 PM CDT WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG WAUSAUKEE 45.36N 87.94W
08/18/2004 MARINETTE WI PUBLIC
5 POWER LINES DOWN AND LARGE TREE DOWN ON JEBLO ROAD.
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:11 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Marinette, Oconto | 49 min |
| Aug 18, 2:59 PM CDT | Special Marine Warning | GRB | 91 min | |
| Aug 18, 2:59 PM CDT | Special Marine Warning | GRB | 91 min | |
| Aug 18, 3:00 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 15 min |
| Aug 18, 4:14 PM CDT | Special Marine Warning | GRB | 91 min | |
| Aug 18, 4:14 PM CDT | Special Marine Warning | GRB | 91 min | |
| Aug 18, 4:14 PM CDT | Special Marine Warning | GRB | 91 min | |
| Aug 18, 4:14 PM CDT | Special Marine Warning | GRB | 91 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.